Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 12, NWS Albuquerque, NM

February 26, 20188 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 26, 2018, 2:16 PM MST for 8 counties in New Mexico. It took effect at Feb 27, 2018, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2018, 2:16 PM MST (21:16 UTC)
In effect from
Feb 27, 2018, 12:00 PM MST
Expired
Feb 27, 2018, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Harding County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 77 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WWUS85 KABQ 262116
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
216 PM MST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT TODAY THROUGH 7 PM FOR THE 
NORTHEAST HIGHLANDS...NORTHEAST AND EAST CENTRAL PLAINS DUE TO 
STRONG WINDS AND VERY LOW HUMIDITY...

...RED FLAG WARNING IN EFFECT TUESDAY FROM NOON TO 6 PM ACROSS
MUCH OF EASTERN NEW MEXICO DUE TO STRONG WINDS AND VERY LOW 
HUMIDITY...

.A cold upper level low dropping south through California is
leading to strong southwest winds today and Tuesday with a 
deepening lee side trough. Given a very dry airmass in place, 
above normal temperatures and moderate to high Haines forecast, 
critical fire weather conditions being experienced this afternoon
across eastern portions of New Mexico and are expected to 
redevelop Tuesday.

NMZ103-104-108-270200-
/O.UPG.KABQ.FW.A.0009.180227T1900Z-180228T0100Z/
/O.NEW.KABQ.FW.W.0012.180227T1900Z-180228T0100Z/
/O.CON.KABQ.FW.W.0011.000000T0000Z-180227T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
216 PM MST Mon Feb 26 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST TUESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 6 PM MST Tuesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Highlands, Northeast and East
  Central Plains. Critical conditions will persist through the
  afternoon before diminishing this evening. Expect a repeat
  Tuesday afternoon and early evening.

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...6 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ107-270200-
/O.UPG.KABQ.FW.A.0009.180227T1900Z-180228T0100Z/
/O.NEW.KABQ.FW.W.0012.180227T1900Z-180228T0100Z/
Sandia, Manzano and Gallinas Mountains-
216 PM MST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST TUESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 6 PM MST Tuesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Sandia, Manzano and Gallinas Mountains below
  significant snowpack. Critical conditions will develop by noon
  and persist into the early evening hours. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
3 follow-up statements
012 
WWUS85 KABQ 270155
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
655 PM MST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT TUESDAY FROM NOON TO 6 PM ACROSS 
MUCH OF EASTERN NEW MEXICO DUE TO STRONG WINDS AND VERY LOW 
HUMIDITY...

.Strong southwest winds will redevelop Tuesday as an upper level
low pressure system approaches from California. Given a very dry 
airmass in place, above normal temperatures and moderate to high 
Haines forecast, critical fire weather conditions are expected 
again Tuesday over much of eastern New Mexico.

NMZ103-104-108-271400-
/O.EXP.KABQ.FW.W.0011.000000T0000Z-180227T0200Z/
/O.CON.KABQ.FW.W.0012.180227T1900Z-180228T0100Z/
Northeast Highlands-Northeast Plains-East Central Plains-
655 PM MST Mon Feb 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST
TUESDAY...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

* AREA AND TIMING...Northeast Highlands, Northeast and East
  Central Plains. Critical conditions will redevelop Tuesday 
  afternoon and early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...5 to 11 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ107-271400-
/O.CON.KABQ.FW.W.0012.180227T1900Z-180228T0100Z/
Sandia, Manzano and Gallinas Mountains-
655 PM MST Mon Feb 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST
TUESDAY...

* AREA AND TIMING...Sandia, Manzano and Gallinas Mountains below 
  significant snowpack. Critical conditions will develop by noon 
  and persist into the early evening hours. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
937 
WWUS85 KABQ 270930
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
230 AM MST Tue Feb 27 2018

...RED FLAG WARNING IN EFFECT TODAY FROM NOON TO 6 PM ACROSS MUCH
OF EASTERN NEW MEXICO AS WELL AS THE WEST CENTRAL HIGHLANDS AND
MIDDLE RIO GRANDE VALLEY DUE TO STRONG WINDS AND VERY LOW 
HUMIDITY...

.Very strong mixing and a deepening surface low near the New 
Mexico - Colorado border will yield strong southwest winds again 
this afternoon. Given a very dry airmass in place, above normal 
temperatures and moderate to high Haines forecast, critical fire 
weather conditions are expected.

NMZ106-109-280100-
/O.EXA.KABQ.FW.W.0012.180227T1900Z-180228T0100Z/
Middle Rio Grande Valley-West Central Highlands-
230 AM MST Tue Feb 27 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 6 PM MST this
evening. 

* AREA AND TIMING...This includes the middle Rio Grande Valley,
  mainly south of the Albuquerque Metro Area, and the West Central
  Highlands between noon and 6 pm today. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...8 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-104-107-108-280100-
/O.CON.KABQ.FW.W.0012.180227T1900Z-180228T0100Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
230 AM MST Tue Feb 27 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING...

* AREA AND TIMING...This includes the Northeast Highlands,
  Northeast and East Central Plains as well as the Sandia, Manzano
  and Gallinas Mountains below significant snowpack between noon
  and 6 pm today. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...5 to 11 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

34
584 
WWUS85 KABQ 280051
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
551 PM MST Tue Feb 27 2018

NMZ103-104-106>109-280200-
/O.EXP.KABQ.FW.W.0012.000000T0000Z-180228T0100Z/
Northeast Highlands-Northeast Plains-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
551 PM MST Tue Feb 27 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

Widespread critically low humidities persist, but wind speeds will
continue to weaken through sunset. Therefore, the Red Flag Warning
will be allowed to expire.

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 26, 10:22 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 26, 10:22 AM MST, 3 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1022 AM MST Mon Feb 26 2018

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist with increasing
south-southwest breezes this afternoon.

11

&&

.PREV DISCUSSION...215 AM MST Mon Feb 26 2018...
.SYNOPSIS...
The vast majority of the time through next weekend will be dry. The
best opportunity for precipitation will be Tuesday night into
Wednesday night. Winds will be more prevalent with breezy to windy
conditions across the east nearly every day through the weekend.
Wednesday should be the windiest day. Temperatures will be warmer
today and Tuesday, cooler Wednesday thanks to the clouds and some
precipitation, then warmer and dry again Thursday through Saturday.
A weak trough could bring just a little snow to the far north Sunday
and Monday.

&&

.DISCUSSION...
A deepening trough of low pressure along the west coast will develop
a closed low over CA late today or tonight. Strengthening southwest
flow aloft will combine with a deepening surface low in southeast CO
to bring breezy to windy conditions across the northeast quarter of
the state both days. There will be lots of sunshine today, and a
decent amount Tuesday, although high clouds will be on the increase,
especially on the east central plains. High temperatures will rebound
nicely today, increasing 10 degrees or more over Sunday in many
areas. Tuesday will be a tad warmer, above normal nearly area wide.

Our western storm will continue south along the CA coast tonight and
Tuesday, before turning east Tuesday night and Wednesday. The storm
will weaken and become just a trough of low pressure Wednesday as it
crosses NM. This system will bring us the best opportunity for some
precipitation in the Tuesday night to Wednesday night time period.
But rain and snow amounts will be mostly light, generally under a
tenth of an inch of rain and just a few inches of snow in the western
and northern mountains. Highs Wednesday will be noticeably cooler
while winds should be the strongest of the week across the east.
There may be advisory level winds across portions of the eastern
plains.

Thursday through Saturday will be dry and warmer. A weak ridge of
high pressure over NM Thursday will shift east with increasing
southwest flow Friday and Saturday. More moderate winds are expected
in the east both days. A weak trough will cross NM Sunday night into
Monday, but prospects for significant precipitation are low, with
only the northwest mountains maybe seeing some rain and higher
elevation snow showers Sunday. Precipitation Monday will be sparse,
just a few snow showers around the Raton Ridge and Johnson Mesa.
Temperatures will be cooler, and winds finally easing up some.

CHJ

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR PORTIONS OF EASTERN
NEW MEXICO EACH AFTERNOON THIS WEEK EXCEPT WEDNESDAY...

Windy conditions return to much of eastern NM today as upper level
flow backs around to the southwest and strengthens while the surface
low near the NM/CO border deepens to near 1006 mb. Critical fire
weather conditions are expected for several hours this afternoon
across the Northeast Highlands, Northeast and East Central Plains.
Moderate haines values and above normal temperatures boost
confidence in the existing Red Flag Warning. Additionally, across
northeast NM, several hours of single digit humidities are
anticipated.

Will also issue a Fire Weather Watch for Tuesday across all of
eastern NM. Upper level flow will be similar to Monday, if not a
little stronger, and the surface low should be a little deeper as
well - around 1003 mb.  High temperatures will be 5 to 12 degrees
above normal, plus well above normal mixing heights, single digit
humidities across the northeast, and moderate to high haines lead to
high confidence in another day of widespread critical fire weather
conditions.

A storm system will shift eastward across the state on Wednesday
which will cool temperatures and raise humidities, but winds will
remain strong. In fact, winds will likely be stronger on Wednesday
across the East Central Plains than on either Mon or Tues. The
higher humidities should preclude critical fire weather conditions
though. Some light snow is also possible across central and western
NM as the system moves through. Generally no more than 1 to 3 inches
are expected, mainly over far western NM and the higher terrain.

Temperatures will quickly rebound on Thursday and Friday, and west-
southwest flow will take shape over NM. Friday should be windier
than Thursday, but both days could see critical fire weather
conditions develop across northeast NM. More widespread conditions
are expected on Friday as compared to Thursday.

As the next storm system remains north of NM, periods of strong
winds will persist through the weekend, with critical conditions
remaining possible across northeast NM on both Sat and Sun.

Since it is shaping up to be a rather windy week, ventilation will
generally not be a concern, accept for small pockets of poor
ventilation on Thursday across NC/NW NM.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for the following
zones... NMZ103-104-108.

Fire Weather Watch Tuesday afternoon for the following zones...
NMZ103-104-107-108.

&&

24
Hazardous weather outlook, Feb 26, 4:16 AM MST, 10 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
416 AM MST Mon Feb 26 2018

NMZ501>540-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
416 AM MST Mon Feb 26 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect from 10 AM through 7 PM for all of
the east where low humidities combined with strong winds will create
critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions will be possible in parts of the
east every day from Tuesday through next weekend, except Wednesday.
The primary area will be the northeast, although critical conditions
Tuesday could spread to central areas, including the Middle Rio
Grande Valley.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:24 AM MSTFire Weather WatchABQHarding, San Miguel, Union12 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.